Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Marquette, MI

April 18, 2002Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 18, 2002, 2:56 PM CDT for Menominee County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 2:56 PM CDT (19:56 UTC)
Expired
Apr 18, 2002, 4:00 PM CDT
In force
64 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Menominee County, MI

The radar

The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 3:10 PM CDTHail 1Cedar River, MI1 inch diameter hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
766 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 181956
SVRMQT
MIC109-182100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
256 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 400 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF STEPHENSON...OR ABOUT 11
  MILES NORTH OF MENOMINEE. THE STORM WAS MOVING NORTHEAST AT 40
  MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEPHENSON AT 305 PM CDT
  CEDAR RIVER AT 315 PM CDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

NNNN

VOSS

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:15 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 18, 10:15 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1115 AM EDT THU APR 18 2002

12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW HI AMPLITUDE WRN TROF/ERN
RDG. SWLY FLOW ALF BTWN THESE DOMINATING FEATURES IMPACTING CWA.
FAIRLY POTENT SHRTWV EMBEDDED IN THIS FLOW OVR SE MT MOVG E. 998MB
SFC LO ASSOCIATED WITH THIS SYS MOVG INTO SW MN. SHARP SFC WARM FNT
E OF THIS LO ACRS SRN MN INTO EXTREME SRN WI. COMPLEX OF ELEVATED
SHRA/TSRA NOTED N OF FNT WHERE STRG H85 WNDS...AS HI AS 60KTS AT MPX
AT 12Z...RESULTING IN CONSIDERABLE STEEPENING OF H7-5 LAPSE RATES
WITH VALUES ARND 8C/KM AT MPX. DESPITE DEEP MID LVL INSTABILITY...
12Z MPX SDNG SHOWS STRG CAP FM H725 TO H825. LAPSE RATES NOW OVR CWA
MORE STABLE PER 12Z GRB SDNG...ONLY 6-6.5C/KM. CNVCTN TENDING TO
WEAKEN AND BCM MORE SCT AS ACTIVITY MOVES NE INTO THIS MORE STABLE
AIR OVR CWA AND BCMS INCRSGLY ELEVATED DESPITE UPR DVGC IN RRQ OF H3
JET MAX IN ONTARIO. DRY AIR DEPICTED IN LLVLS OF 12Z GRB SDNG AND
WITH SFC DWPTS ARND 40 TENDING TO REDUCE RA RATES AT THE SFC. AXIS
OF DRIER MID LVL AIR MOVG NE ON E SIDE OF UPR TROF AND POINTING
TOWARD CWA AS DEPICTED ON WV LOOP ALSO TENDING TO LIMIT SHRA
ACTIVITY TO THE SW DESPITE HI MID LVL INSTABILITY. AXIS OF MOST
SGNFT CNVCTN TO THE SW IN MOIST TONGUE ACRS WRN WI AS SHOWN BY
LARGEST AREA OF CU ON VIS PIX STRETCHING FM S OF IWD INTO NE IA.
DRYING ALF HAS STRIPPED LO/MID LVL CLDS AWAY FM THIS AXIS...EVEN N
OF THE SFC WARM FNT.

MAIN FCST CONCERNS THIS PACKAGE ARE NMRS AND INCLUDE THE THREAT OF
SVR TSRA/HVY RA.

12Z RUC MODEL SHOWS SFC LO IN SW MN SHIFTING INTO NCNTRL WI BY 00Z
WITH APRNT WARM FNT MOVG N FM THE SFC LO TO NR ERY. THINK CHILLY LK
WATERS AND ONGOING CNVCTN WL KEEP BNDRY FM MOVG THIS FAR N.
HOWEVER...BELIEVE RUC FCST OF DEEPEST/HIEST MID LVL MSTR SHIFTING NE
AS H3 JET MAX/ASSOCIATED UPR DVGC LIFTS NE AND STRENGTHENING H85
FLOW PUSHES H85 WARM FNT TO THE N. PROSPECT OF INCRSD SFC HTG EVEN
THOUGH SFC WARM FNT STILL TO THE S AND INTERSECTION WITH LK BREEZE/
DEPARTED CNVCTN BNDRYS AND AXIS OF HIEST LLVL MSTR...AS RELATED TO
CURRENT AXIS OF HIER DWPTS/MORE CU...LATE THIS AFTN WL INCRS SVR
THREAT ACRS THE SCNTRL ZNS WITH FVRBL VEERING LLVL SHR PROFILE ACRS
SYNOPTIC BNDRY. RUC FCST SDNG FOR IMT SHOWS NR UNIDIRECTIONAL WND
PROFILE WITH 50KT WNDS AS LO AS H7. HOWEVER...MODIFIED FCST SDNG FOR
IMT FOR SFC T/TD RISING TO 72/60 INDICATES A LINGERING -125 J/KG...
MAINLY DUE TO STRG CAP H85-7 THAT IS RELATED TO DRY SURGE ON WV AND
STRG CAP ON 12Z MPX SDNG. SINCE MT SHRWTV TO REMAIN WELL W OF CWA...
MOVG ONLY INTO THE DAKOTAS/FAR WRN MN TOWARD 00Z AND LACK OF ANY
OTHR UPR SHRTWV TO LIFT/COOL THIS LVL...THIS CAP WL BE MAJOR
LIMITING FACTOR FOR DVLPG TSRA. FCST SDNGS FOR MNM/ESC EVEN MORE
STABLE AS SSELY FLOW OFF LK MI MAINTAINS COOLER SFC AIR. PER SPC
COORDINATION...WL CONT TO HIGHLIGHT SLGT RISK FOR SVR WX OVR THE
SCNTRL ZNS. FARTHER TO THE NW...XPCT LO CLD TO REMAIN MORE RESILIENT
WITH SFC TEMPS REMAINING PROHIBITIVELY LO FOR SFC BASED CNVCTN.
SINCE THESE AREAS WL ALSO BE NW OF STRGST H85 WARM/MOIST
ADVCTN...SEE LTL CHC FOR SVR TSRA THESE AREAS. BUT THREAT FOR
ELEVATED TSRA WL LINGER ACRS THE E.

AS FOR QPF...THINK COMBINATION OF UPR DRYING AND LACK OF SHRTWV
DYNAMICS WL LIMIT ADDITIONAL HVY RA OVR THE SATURATED WRN ZNS ONCE
LLVL MSTR AXIS POINTED TOWARD IWD THIS MRNG SHIFTS SLOWLY E DURG THE
AFTN. HOWEVER...HAVE UPGRADED GOING FLOOD WATCH TO WRNG OVR
ONTONAGON COUNTY PER RPRTS OF NMRS ROAD CLOSURES...INCLUDING M-28.
WL MAINTAIN GOING WATCHES ALL OTHR ZNS TO TAKE INTO ACCOUNT ONGOING
SHRA AND POTENTIAL FOR AT LEAST SCT SHRA/TSRA THE REMAINDER OF DAY.
CEM DISSEMINATED FOR GOGEBIC COUNTY TO BROADCAST EVACUATION OF
WAKEFIELD W OF THE HIGH SCHOOL.

COORDINATED WITH SPC.

AFDMQT FM MIDNGT SHIFT FOR LATER PDS:

AS THE FRONT EXITS ERN FA THIS EVENING...COLD HIGH PRESSURE WILL
GRADUALLY BUILD S INTO THE PLAINS BY SAT...PROVIDING AN EXTENDED
PERIOD OF BLO NORMAL TEMPS. WILL CARRY A MENTION OF MAINLY EVENING
PRECIP TONIGHT. OTHERWISE...ALONG WITH THE CHILLY AIR...LOOKS LIKE A
PERIOD OF GENERALLY DRY WEATHER. ANOTHER PIECE OF ENERGY SHEARING NE
FROM WRN TROF WILL REACH THE GREAT LAKES FRI NIGHT. BOTH AVN/NGM
INDICATE PRECIP STREAKING NE TO NEAR FA FRI NIGHT WITH ETA FARTHER
S. WILL FOLLOW ETA AND LEAVE FCST PRECIP-FREE AS DRIER AIR CONTINUES
TO FLOW INTO THE REGION WITH BNDRY MOVING WELL TO THE S.

.MQT...FLOOD WRNG TODAY MIZ002-009.
       FLOOD WATCH TODAY MIZ001-003>007-010>014.
       GALE WRNG E HALF LK SUPERIOR.

KC

In the hours before

Special weather statement, Apr 18, 11:32 AM CDT, 3 hours 24 minutes before
MIZ001>007-009>014-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1232 PM EDT THU APR 18 2002

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

SCATTERED THUNDERSTORMS OVER ALL BUT EXTREME WESTERN UPPER MICHIGAN
MAY CAUSE FLASH FLOODING. SOME OF THE STORMS IN DICKINSON...MENOMINEE
AND DELTA COUNTIES MAY REACH SEVERE LIMITS THIS AFTERNOON AND
EVENING.

AN APPROACHING LOW PRESSURE CENTER FROM THE PLAINS AND THE WARM
SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL CAUSE SCATTERED
THUNDERSTORMS OVER UPPER MICHIGAN THIS AFTERNOON AND EVENING. THE
ARRIVAL OF DRIER AIR ALOFT AND COOLER AIR NEAR THE SURFACE HAS ENDED
THE THREAT OF THUNDERSTORMS OVER FAR WESTERN UPPER MICHIGAN. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE LATER THIS AFTERNOON AND
EARLY EVENING WHEN THE WARM FRONT AHEAD OF THE LOW AND AN AXIS OF
HIGHER LOW LEVEL MOISTURE INTERSECT OVER SOUTH CENTRAL UPPER
MICHIGAN. AREAS SOUTH OF A LINE FROM IRON MOUNTAIN TO LA BRANCHE AND
RAPID RIVER HAVE THE GREATEST THREAT OF HAIL THREE QUARTERS OF AN
INCH OR LARGER AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ANY OF
THE THUNDERSTORMS HAS THE POTENTIAL TO PRODUCE HEAVY RAIN THAT
WILL FURTHER SATURATE ALREADY SOGGY GROUND AND CAUSE FLASH
FLOODING. THE THUNDERSTORMS WILL MOVE EAST TO NORTHEAST AT 35 MPH. A
COLD FRONT WILL MOVE ACROSS UPPER MICHIGAN BY MIDNIGHT EST AND END
THE THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER SOUTH CENTRAL UPPER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION DIRECT FROM THE NATIONAL WEATHER
SERVICE IN MARQUETTE.

KC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:03 PM CDTSpecial Marine WarningMQT57 min
Apr 18, 3:28 PM CDTSpecial Marine WarningMQT62 min
Apr 18, 3:28 PM CDTSpecial Marine WarningMQT62 min
Apr 18, 3:28 PM CDTSpecial Marine WarningMQT62 min
Apr 18, 4:39 PM CDTSevere Thunderstorm WarningMQTGogebic36 min
Apr 18, 5:01 PM CDTSevere Thunderstorm WarningMQTOntonagon39 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningMQTGogebic35 min
Apr 18, 5:19 PM CDTSevere Thunderstorm WarningMQTHoughton26 min
Apr 18, 5:42 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon63 min
Apr 18, 5:45 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton45 min
Apr 18, 5:56 PM CDTFlash Flood WarningMQTGogebic, Ontonagon4 hr
Apr 18, 6:06 PM CDTSpecial Marine WarningMQT54 min
Apr 18, 6:06 PM CDTSpecial Marine WarningMQT54 min
Apr 18, 6:24 PM CDTSevere Thunderstorm WarningMQTHoughton51 min
Apr 18, 6:29 PM CDTSevere Thunderstorm WarningMQTBaraga31 min
Apr 18, 6:45 PM CDTSpecial Marine WarningMQT2 hr
Apr 18, 6:45 PM CDTSpecial Marine WarningMQT2 hr
Apr 18, 6:55 PM CDTSevere Thunderstorm WarningMQTOntonagon20 min
Apr 18, 6:58 PM CDTSevere Thunderstorm WarningMQTOntonagon17 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.